Overuse Of Steroid Causing Damage: Experts
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A woman in her early 50s recently underwent hip replacement surgery at AIIMS. Doctors suspect the woman, a resident of Delhi, suffered from hip joint damage due to overuse of steroids while being treated for Covid-19.

“The patient came with pernicious pain in the hip joints following recovery from Covid-19. She did not have any history of fall or accident or other common problems known to damage the hip joints,” said Dr Rajesh Malhotra, head of orthopaedics at AIIMS. The doctor added that several tests, including a biopsy of the soft tissue of the hip, were conducted and they confirmed inflammation in the joints. Avascular.

However, Dr Malhotra said it rarely caused unbearable pain and acute inflammation as was seen in the 52-year-old patient. “Covid-19 itself can cause avascular necrosis due to blood clots in the joints. Also, steroid use is known to affect blood supply in the head of the femur,” he added. Doctors said steroid use was necessary in Covid-19 management, but it should be used judiciously to reduce the risk of side-effects in patients.

“Earlier, we used to see five to six cases of avascular necrosis of the hip joints in a year. Now, post the pandemic, we are seeing 5-6 cases in a month. Covid-19 and the use of steroids may have contributed to it,” said Dr Yash Gulati, senior consultant and orthopaedic surgeon at Apollo Hospital. Even at PD Hinduja National Hospital in Mumbai, doctors said they anticipated a resurgence in cases of avascular necrosis due to large-scale use of steroids in Covid-19 cases.

Source:
https://health.economictimes.indiatimes.com/news/industry/overuse-of-steroid-causing-damage-experts/85675444
Like
Comment
Share